Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 288, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 12, 1997, 9:22 PM CDT for Ford County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 12, 1997, 9:22 PM CDT (02:22 UTC)
- Expired
- Sep 12, 1997, 10:10 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ford County, KS
The radar
The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 12, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1751 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 9.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 130222 RRA SVRDDC KSC057-130310- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 922 PM CDT FRI SEP 12 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN FORD COUNTY IN SOUTHWESTERN KANSAS * UNTIL 1010 PM CDT * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF SOUTHERN FORD COUNTY * AT 920 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF BLOOM MOVING SOUTH AT 15 MPH. THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. PARKIN/GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:23 PM CDT, 6 hours 59 minutes earlier.
Area forecast discussion, Sep 12, 2:23 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 220 PM CDT FRI SEP 12 1997 MAJORITY OF MID CLOUDS MOVING EAST WITH THIS MORNING'S S/W WITH SOME CU DEVELOPING IN EASTERN COLORADO AND SOUTWEST KANSAS. WV AND PROFILERS INDICATE NEXT WAVE OVER CENTRAL/EASTCENTRAL COLORADO AS OF 18Z. NGM/ETA AGREE...MORE OR LESS...WITH MOVEMENT AND POSITION OF BEST PVA THROUGH 18 HRS. 18Z SFC ANALYSIS SHOWS LOW NEAR TRB WITH TRIPLE POINT FORMING IN THAT AREA AND ADAP PRODUCTS ALSO INDICATE BEST SFC MOISTURE CONVERGANCE. MODELS AGREE THAT TSRA SHOULD MOVE OUT OF CWA BY 9-10PM WITH GOOD NVA IN WEST BY 00Z. MODELS BRING SEVERAL WEAK S/W'S THROUGH AREA SAT-SUN. MODELS PUSH LOW LEVEL MOISTURE EAST BUT MAY NEED TO KEEP SMALL POPS WEST. WITH LIGHT SOUTH-SOUTHEAST WINDS FOR EASTERN CWA SATURDAY...TEMPS MAY NOT WARM TO FWC HIGHS. WILL LIKELY GO CLOSER TO FAN NUMBERS. LOWS LOOK PRETTY GOOD. SUN AND SOUTHWEST WINDS SAT SHOULD KEEP WEST CLOSE TO FWC TEMPS. .DDC...NONE. DDC 061/086 063/088 059 3-- GCK 058/087 060/090 059 3-- EHA 059/089 059/088 060 211 LBL 060/087 060/088 060 211 HYS 061/086 062/088 060 4-- P28 066/088 066/089 065 4-- REITER
In the hours before
Special weather statement, Sep 12, 9:02 PM CDT, 20 minutes before
KSZ043-044-061>063-074>077-084>087-131200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 902 PM CDT FRI SEP 12 1997 ...PART OF SEVERE THUNDERSTORM WATCH 726 CANCELLED FOR SOUTHWEST KANSAS... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN SOUTHWEST KANSAS: SCOTT...LANE...HAMILTON...KEARNY...FINNEY...GRAY...STANTON...GRANT.. .HASKELL...MORTON...STEVENS...SEWARD...MEADE. WHILE A FEW WEAK STORMS MAY PERSIST IN THIS AREA FOR A FEW MORE HOURS ...THE THREAT FOR SEVERE WEATHER HAS SHIFTED TO THE EAST. MCAVOY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 7:06 PM CDT | Flash Flood Warning | DDC | Finney | 3 hr |
| Sep 12, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 29 min |
| Sep 12, 7:12 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman | 33 min |
| Sep 12, 7:36 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 49 min |
| Sep 12, 7:48 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 62 min |
| Sep 12, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 62 min |
| Sep 12, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 30 min |
| Sep 12, 9:38 PM CDT | Flash Flood Warning | DDC | Hodgeman | 3 hr |
| Sep 12, 9:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman | 48 min |
| Sep 12, 10:54 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.